Florida, 2012

Dense Smoke in Florida, January 28 to 29, 2012

January 28 to 29, 2012 · NWS TAE · 3 events in 3 counties and zones

The state Emergency Operations Center reported that dense smoke and possible road closures were occurring in the vicinity of Highway 20 and Smith Creek Road in far western Leon county. This smoke had settled to the ground from a prescribed burn in the area earlier in the day.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

The state Emergency Operations Center reported that dense smoke and possible road closures were occurring in the vicinity of Highway 20 and Smith Creek Road in far western Leon county. This smoke had settled to the ground from a prescribed burn in the area earlier in the day. The smoke affected a small area of extreme western Leon, extreme east-central Liberty, and extreme southern Gadsden counties. A dense smoke advisory was issued through 3 am EST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 28, 8:32 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jan 28, 8:32 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
832 PM EST Sat Jan 28 2012

.UPDATE...
A dry cold front will pass through the area tonight with little
impact. Minor updates were made to the hourly temperature,
dewpoint, and wind forecasts for the overnight hours, but the
previous low temperature forecast was essentially unchanged.

&&

.AVIATION...
(Through 00z Monday) A dry cold front is passing through the
region, leaving us with clear skies and cooler temperatures for
the next 24 hours. Expect VFR conditions through the period. Winds
will be at around 5 knots or less from the northwest overnight,
increasing after sunrise and becoming more northerly at 5 to 10
knots.

&&

.MARINE...
Winds and seas are expected to briefly increase to advisory levels
across the western legs tonight in the wake of the cold front
with cautionary conditions for the remainder of the area. Winds
will swing around to the east on Monday and drop below advisory
levels, but they will likely to be at or near cautionary criteria
across the entire marine area through at least Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   40  65  28  67  35 /   0   0   0   0   0
Panama City   43  65  39  66  45 /   0   0   0   0   0
Dothan        37  61  32  66  42 /   0   0   0   0   0
Albany        35  62  30  65  37 /   0   0   0   0   0
Valdosta      38  64  31  66  37 /   0   0   0   0   0
Cross City    40  69  31  69  38 /   0   0   0   0   0
Apalachicola  46  64  34  64  44 /   0   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...Red Flag Warning from 11 AM to 6 PM CST Sunday for Coffee-Dale-
     Geneva-Henry-Houston.

     Fire Weather Watch Monday afternoon for Coffee-Dale-Geneva-Henry-
     Houston.

GA...Red Flag Warning from Noon to 7 PM EST Sunday for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

     Fire Weather Watch Monday afternoon for Baker-Ben Hill-Berrien-
     Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
     Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
     Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

FL...None.
GM...Small Craft Advisory from 1 AM to 10 AM EST Sunday for Coastal
     waters from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

DVD/Moore
Hazardous weather outlook, Jan 28, 8:44 PM EST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
844 PM EST SAT JAN 28 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-291200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
844 PM EST SAT JAN 28 2012 /744 PM CST SAT JAN 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TEMPERATURES MAY
FALL INTO THE 34 TO 36 DEGREE RANGE OVER PARTS OF SOUTHEAST
ALABAMA AND SOUTHWEST GEORGIA...BUT DRY AIR AND WINDS WILL LIMIT
THE POTENTIAL FOR FROST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A LIGHT
FREEZE IS FORECAST FOR MANY AREAS ON SUNDAY NIGHT. THE NEXT RAIN
CHANCE IS EXPECTED AROUND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

GMZ730-750-755-765-770-775-291200-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
844 PM EST SAT JAN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR AREAS WEST OF APALACHICOLA
TONIGHT INTO SUNDAY MORNING FOR NORTHERLY WINDS AROUND 20 KNOTS.
SEAS ARE EXPECTED TO BUILD TO 5 TO 7 FEET WELL OFFSHORE. FOR AREAS
EAST OF APALACHICOLA...SMALL CRAFT SHOULD EXERCISE CAUTION DUE TO
NORTHERLY WINDS OF 15 TO 20 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
ELEVATED WINDS AND SEAS WILL CONTINUE OVER THE COASTAL WATERS
THROUGH TUESDAY. THE NEXT RAIN CHANCE IS EXPECTED AROUND
WEDNESDAY...AND A FEW THUNDERSTORMS ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dense smoke. Local standard time, as filed.

Dense Smoke, Gadsden

When
January 28, 11:40 PM EST to January 29, 3:00 AM EST
Where
Gadsden forecast zone
Reported by
State Official
Coordinates
30.580, -84.614 (the zone’s center; the record gives no point)

Dense Smoke, Leon

When
January 28, 11:40 PM EST to January 29, 3:00 AM EST
Where
Leon forecast zone
Reported by
State Official
Coordinates
30.458, -84.278 (the zone’s center; the record gives no point)

Dense Smoke, Liberty

When
January 28, 11:40 PM EST to January 29, 3:00 AM EST
Where
Liberty forecast zone
Reported by
State Official

What these are

Dense Smoke
Smoke reducing visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355126, 355127, 355128.